Connecticut, 2012

Flood and Damaging Winds in Connecticut, August 5, 2012

August 5, 2012 · NWS BOX · 5 events in 1 county or zone

A cold front approaching from the west provided enough lift for showers and thunderstorms. As this front was approaching the atmosphere was sufficiently unstable across western Massachusetts, southwestern New Hampshire and western Connecticut for storms to become severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A cold front approaching from the west provided enough lift for showers and thunderstorms. As this front was approaching the atmosphere was sufficiently unstable across western Massachusetts, southwestern New Hampshire and western Connecticut for storms to become severe. Most damage was the result of strong to damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 5, 3:07 PM EST, 38 minutes earlier.

Area forecast discussion, Aug 5, 3:07 PM EST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
407 PM EDT SUN AUG 5 2012

.SYNOPSIS...
A COLD FRONT WILL BRING SHOWERS AND SCATTERED THUNDERSTORMS TONIGHT.
A SECOND ROUND OF STORMS MAY OCCUR DURING THE DAY ON MONDAY IN
RHODE ISLAND AND SOUTHEAST MASSACHUSETTS. DRY WEATHER WILL FOLLOW
THROUGH MID WEEK...BEFORE THE HUMIDITY RETURNS WITH SCATTERED
SHOWERS AND THUNDERSTORMS BY THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
LATEST MESOANALYSIS IS QUITE SIMILAR TO YESTERDAY...WITH MIXED
LAYER CAPES OF 1500-2500 J/KG. WHAT IS DIFFERENT IS THE EFFECTIVE
SHEAR IS MARGINALLY STRONGER THAN WHAT WE SAW SATURDAY...BUT THE
MID LEVEL LAPSE RATES ARE WEAKER. THINKING THIS SHOULD BE ENOUGH
TO KEEP ANY THUNDERSTORMS MOVING...AND NOT CONTINUING TO RAIN OVER
ANY GIVEN LOCATION FOR TOO LONG. PRECIPITABLE WATER VALUES REMAIN
QUITE HIGH...SO SOME CONCERN FOR LOCALLY HEAVY RAINFALL AND
FLOODING IF ANY TRAINING CELLS DEVELOP. NOT EXPECTING WIDESPREAD
SEVERE WEATHER...BUT CANNOT RULE OUT A STRONG WIND GUST FROM ANY
OF THE STRONGER THUNDERSTORMS.

05/12Z GUIDANCE IS IN VERY GOOD AGREEMENT WITH THE TIMING OF A COLD
FRONT ACROSS OUR REGION LATER TONIGHT. STAYED CLOSE TO THE
CONSENSUS TIMING. TRIED TO TIME THE CONVECTION THIS AFTERNOON AND
EVENING USING THE 15Z AND 16Z HRRR. THEY LOOKED TO HAVE A VERY
GOOD HANDLE ON THINGS THIS AFTERNOON.

THE MAIN ISSUE TONIGHT WILL BE CONVECTIVE POTENTIAL. IT LOOKS LIKE
A RACE BETWEEN THE ARRIVAL OF STRONGER WINDS ALOFT AND THE TYPICAL
NIGHT-TIME DECREASE OF INSTABILITY. THINKING THE DECREASE OF
INSTABILITY WILL BE THE DOMINANT FACTOR...SO NOT EXPECTING TOO
MANY STRONG THUNDERSTORMS OVERNIGHT. PRECIPITATION EFFICIENCY
LOOKS TO PEAK OUT BETWEEN 03-09Z FOR MOST OF SOUTHERN NEW
ENGLAND...SO WILL STILL NEED TO MONITOR THE RAINFALL.

TEMPERATURES WERE A BLEND OF THE MAV/MET GUIDANCE...WITH MORE
ADJUSTMENTS THIS AFTERNOON INTO THIS EVENING TO REFLECT THE LATEST
OBSERVATIONS.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
EXPECTING A COLD FRONT TO SLOWLY MOVE OUT TO SEA DURING THE DAY.
HAVE THE GREATEST RISK OF SHOWERS AND THUNDERSTORMS ACROSS RI AND
SOUTHEAST MA...AS THEY SHOULD BE ON THE WARM SIDE OF THE COLD
FRONT TO START THE DAY. WITH DRIER AIR ARRIVING FROM THE
NORTHWEST...MOST OF SOUTHERN NEW ENGLAND SHOULD BE RAIN-FREE
DURING THE AFTERNOON.

USED A BLEND OF THE MAV/MET GUIDANCE FOR TEMPERATURES ONCE AGAIN.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
HIGHLIGHTS...

* DRY THROUGH MID WEEK
* HUMIDITY RETURNS LATE IN WEEK WITH SCATTERED SHOWERS/STORMS

DETAILS...
MON NIGHT AND TUE...HIGH CONFIDENCE.
WEAK HIGH PRESSURE BUILDS OVER NEW ENGLAND MON NIGHT/TUE WITH
MOSTLY CLEAR SKIES. SEA BREEZES EXPECTED ALONG E AND S COASTS TUE
AFTERNOON AS GRADIENT REMAINS WEAK. AIRMASS REMAINS DRY WITH
DEWPOINTS IN 50S TO NEAR 60 WHICH WILL OFFER A BREAK FROM THE
RECENT HIGH HUMIDITY. BLENDED GFS/NAM MOS WHICH YIELDS LOWS IN 50S
AND LOWER 60S MON NIGHT AND TUE NIGHT...AND HIGHS MOSTLY IN 80S
TUE. SHOULD BE IDEAL RADIATIONAL COOLING MON NIGHT WHEN SOME OF
NORMALLY COOLER VALLEYS DROP CLOSE TO 50.

WED THROUGH SAT...MEDIUM CONFIDENCE
PATTERN BECOMES MORE ACTIVE LATER IN WEEK AS MEDIUM RANGE MODELS
SHOW TROUGH DIGGING INTO UPPER GREAT LAKES WHICH EVENTUALLY CLOSES
OFF AND LIFTS THROUGH SOUTHERN ONTARIO AND QUEBEC. S/SW FLOW
SHOULD PREVAIL THROUGH MUCH OF THE PERIOD WITH INCREASE IN
HUMIDITY ONCE AGAIN...POSSIBLY WITH 70+ DEWPOINTS RETURNING BY
WEEKEND.

MODELS SEEM TO BE TOO QUICK TO BRING SHOWERS/STORMS BACK INTO
PICTURE SO CONTINUED WITH DRY WEATHER WED WITH A LACK OF FOCUS FOR
CONVECTION. SCATTERED AFTERNOON/EVENING SHOWERS AND STORMS ARE MORE
PROBABLE THU THRU SAT AS LOW PRESSURE HEADS SLOWLY E FROM GREAT
LAKES AND FRONT LIFTS N ACROSS NEW ENGLAND.

STAYED CLOSE TO HPC/GMOS BLEND. SHOULD GET WELL INTO 80S WED/THU
BEFORE MORE CLOUD COVER KEEPS TEMPERATURES MORE TOWARD LOWER 80S
FRI/SAT...BUT HIGHER HUMIDITY WILL CERTAINLY MAKE IT MORE
UNCOMFORTABLE.

SUN...MEDIUM CONFIDENCE.
FOLLOWED HPC GUIDANCE DUE TO MORE UNCERTAINTY IN MODELS WHICH BRINGS
COLD FRONT THROUGH SOUTHERN NEW ENGLAND SUN MORNING. THIS SHOULD
ALLOW FOR CLEARING AND DRIER AIR TO WORK INTO REGION DURING DAY.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

OVERVIEW...MODERATE CONFIDENCE.

A COLD FRONT MOVES INTO SOUTHERN NEW ENGLAND OVERNIGHT...THEN
SLOWLY OFFSHORE MONDAY. EXPECTING SHRA WITH AT LEAST SCT TSRA
OVERNIGHT INTO MONDAY. CONFIDENCE IN TIMING OF TSRA AT SPECIFIC
TERMINALS IS LOW OVERNIGHT...SO HAVE KEPT OUT OF THE PREVAILING
WEATHER FOR THE MOMENT. WILL AMEND TIMING AS NEEDED. GENERALLY VFR
OUTSIDE OF ANY SHRA/TSRA...EXCEPT FOR A NARROW BAND OF IFR STRATUS
ALONG THE SOUTH COAST OF MA AND RI.

KBOS TAF...LOW TO MODERATE CONFIDENCE.
PREVAILING VFR WITH SW FLOW. NOT CERTAIN ON TIMING OF SHRA AND
LOWERING CIGS BUT DO EXPECT THE ACTIVITY TO PROCEED AFTER MIDNIGHT
INTO EARLY MORNING MONDAY.

KBDL TAF...LOW TO MODERATE CONFIDENCE.
MAINLY VFR. EXPECTING CONDITIONS TO FALTER PRIOR TO MIDNIGHT.
IF ANY TSRA AT TERMINAL...IFR IMPACTS WITH +RA PSBL.

OUTLOOK...MONDAY NIGHT THROUGH FRIDAY...

MONDAY NIGHT INTO WEDNESDAY...MODERATE CONFIDENCE.
VFR. SEA BREEZE EXPECTED TUE AFTERNOON.

THURSDAY INTO FRIDAY...MODERATE CONFIDENCE.
MVFR/IFR POSSIBLE IN SCT SHOWERS/TSTMS. IFR/LIFR POSSIBLE AROUND
CAPE COD AND ISLANDS IN FOG.

&&

.MARINE...
MODERATE CONFIDENCE TODAY THROUGH TONIGHT.

INCREASING S WINDS THIS AFTERNOON AND EVENING AS A COLD FRONT
APPROACHES FROM THE WEST. GUSTS UP TO 25 KT. THE STRONGEST WIND
GUSTS WILL LIKELY BE ACROSS SOME OF THE NEAR SHORE WATERS DUE TO
BETTER MIXING OVER THE ADJACENT LAND. ALONG THE OPEN SOUTH
COASTAL WATERS...SEAS WILL ALSO BE AN ISSUE AS THEY SLOWLY BUILD
TO 5 OR 6 FT...HIGHEST SOUTH AND EAST OF CAPE COD AND ISLANDS.
CHANCE OF A TSTM WELL AFTER MIDNIGHT INTO MONDAY MORNING ACROSS
THE SOUTH COASTAL WATERS.

OUTLOOK...MONDAY NIGHT THROUGH FRIDAY...

MODERATE CONFIDENCE. DIMINISHING WINDS AND SEAS MON NIGHT AND TUE AS
WEAK HIGH PRESSURE BUILDS OVER WATERS. SEA BREEZES LIKELY TUE. FLOW
BECOMES S/SW WED THRU FRI WITH SLOWLY BUILDING SEAS ON S COASTAL
WATERS BUT CONDITIONS SHOULD REMAIN BELOW SCA. SHOULD SEE LATE NIGHT
AND MORNING FOG/LOW CLOUDS WITH REDUCED VISIBILITY AND EVENTUALLY
SHOWERS/STORMS BY FRI AS FRONT APPROACHES FROM W.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR CTZ002.
MA...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR MAZ002-003-
     008>011.
NH...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR NHZ011.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR ANZ230-231-
     251.
     SMALL CRAFT ADVISORY UNTIL 6 AM EDT MONDAY FOR ANZ236-250.
     SMALL CRAFT ADVISORY UNTIL NOON EDT MONDAY FOR ANZ237.
     SMALL CRAFT ADVISORY UNTIL 6 PM EDT MONDAY FOR ANZ235.
     SMALL CRAFT ADVISORY UNTIL MIDNIGHT EDT MONDAY NIGHT FOR
     ANZ254>256.

&&

SYNOPSIS...BELK/JWD
NEAR TERM...BELK
SHORT TERM...BELK
LONG TERM...JWD
AVIATION...BELK/JWD
MARINE...BELK/JWD
Hazardous weather outlook, Aug 5, 3:00 AM EST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
400 AM EDT SUN AUG 5 2012

CTZ002-MAZ002-003-008>011-NHZ011-060800-
HARTFORD CT-WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-CHESHIRE NH-
400 AM EDT SUN AUG 5 2012

...FLASH FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH
MONDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...WESTERN MASSACHUSETTS AND SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CTZ003-004-MAZ004>007-012>024-026-NHZ012-015-RIZ001>008-060800-
TOLLAND CT-WINDHAM CT-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-SOUTHERN WORCESTER MA-
WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-SUFFOLK MA-
EASTERN NORFOLK MA-NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-
EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-SOUTHERN PLYMOUTH MA-
BARNSTABLE MA-DUKES MA-NANTUCKET MA-NORTHERN MIDDLESEX MA-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
400 AM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND
SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT
INTO EARLY MONDAY. SOME OF THESE STORMS MAY CONTAIN GUSTY WINDS
AND HEAVY DOWNPOURS AND THEREFORE LOCALIZED FLOODING IS A POSSIBILITY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-060800-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
400 AM EDT SUN AUG 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL CROSS OVER THE WATERS ALONG AND
AHEAD OF A COLD FRONT. SOME OF THESE STORMS MAY BE SEVERE WITH
WIND GUSTS IN EXCESS OF 34 KNOTS THEREBY WARRANTING THE ISSUE OF
MARINE WEATHER WARNINGS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE WATERS DURING
THE EARLY TO MIDDAY PORTION OF MONDAY BEFORE MOST OF THE ACTIVITY
IS PUSHED WELL OUT TO SEA BY THE ATTENDANT COLD FRONT. ONCE
AGAIN...SOME OF THESE STORMS MAY BE SEVERE WITH WIND GUSTS IN
EXCESS OF 34 KNOTS THEREBY WARRANTING THE ISSUE OF MARINE WEATHER
WARNINGS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SIPPRELL

In the hours before

Special weather statement, Aug 5, 1:07 PM EST, 2 hours 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
207 PM EDT SUN AUG 5 2012

MAZ002-003-NHZ011-051900-
CHESHIRE NH-EASTERN FRANKLIN MA-WESTERN FRANKLIN MA-
207 PM EDT SUN AUG 5 2012

AT 201 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING THUNDERSTORM CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.
THE STORM WAS OVER MONROE AND CHARLEMONT...AND MOVING NORTHEAST AT
35 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...HINSDALE...CHESTERFIELD...
  WESTMORELAND...SWANZEY...KEENE...MARLBOROUGH...WALPOLE...SURRY...
  SULLIVAN...STODDARD...ROXBURY...NELSON...MARLOW...HARRISVILLE...
  GILSUM...DUBLIN AND ALSTEAD.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4313 7206 4291 7207 4276 7248 4276 7252
      4280 7254 4273 7257 4260 7290 4268 7299
      4270 7296 4271 7303 4274 7302 4273 7257
      4292 7253 4295 7254 4301 7245 4305 7247
      4308 7245 4316 7246 4314 7242 4317 7233

WTB
Special weather statement, Aug 5, 1:29 PM EST, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
229 PM EDT SUN AUG 5 2012

CTZ002-003-051930-
HARTFORD CT-TOLLAND CT-
229 PM EDT SUN AUG 5 2012

AT 223 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
DEVELOPING THUNDERSTORMS OVER NEW BRITAIN AND JUST SOUTH OF
BERLIN...MOVING NORTHEAST AT 30 MPH.  THESE THUNDERSTORMS ARE
CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH AND HEAVY DOWNPOURS.

* SOME LOCATIONS AFFECTED INCLUDE...NEWINGTON...WEST HARTFORD...
  WETHERSFIELD...ROCKY HILL...BLOOMFIELD...HARTFORD...GLASTONBURY...
  EAST HARTFORD...WINDSOR...SOUTH WINDSOR...MARLBOROUGH...EAST
  WINDSOR...MANCHESTER...HEBRON...VERNON...BOLTON...ANDOVER...
  ROCKVILLE...COLUMBIA...ELLINGTON...COVENTRY...TOLLAND...STORRS...
  MANSFIELD AND WILLINGTON.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4202 7235 4176 7218 4175 7219 4173 7223
      4173 7225 4172 7225 4159 7246 4159 7248
      4164 7250 4164 7252 4163 7269 4157 7276
      4157 7285 4172 7299

WTB
Special weather statement, Aug 5, 2:26 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
326 PM EDT SUN AUG 5 2012

MAZ003-004-NHZ011-012-015-052030-
CHESHIRE NH-EASTERN FRANKLIN MA-EASTERN HILLSBOROUGH NH-NORTHERN
WORCESTER MA-WESTERN AND CENTRAL HILLSBOROUGH NH-
326 PM EDT SUN AUG 5 2012

AT 323 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH
ALONG A LINE EXTENDING FROM MARLOW AND NELSON TO FITZWILLIAM AND
ROYALSTON. THE STORMS WERE MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...DUBLIN...JAFFREY...HANCOCK...
  WINDSOR...RINDGE...ANTRIM...PETERBOROUGH...BENNINGTON...
  HILLSBOROUGH...DEERING...GREENFIELD...SHARON...TEMPLE...
  FRANCESTOWN...WEARE...LYNDEBOROUGH...MONT VERNON...NEW BOSTON...
  GOFFSTOWN AND MANCHESTER.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4312 7185 4315 7167 4306 7164 4307 7152
      4302 7142 4299 7142 4258 7232 4274 7222
      4297 7219 4317 7227 4319 7216 4314 7217
      4313 7205 4319 7203 4321 7191

WTB
Special weather statement, Aug 5, 2:33 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
333 PM EDT SUN AUG 5 2012

CTZ003-004-MAZ004-005-011-012-RIZ001-052030-
CENTRAL MIDDLESEX COUNTY MA-EASTERN HAMPDEN MA-NORTHERN WORCESTER
MA-NORTHWEST PROVIDENCE RI-SOUTHERN WORCESTER MA-TOLLAND CT-WINDHAM
CT-
333 PM EDT SUN AUG 5 2012

AT 332 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH
ALONG A LINE EXTENDING FROM BRIMFIELD TO CHAPLIN...MOVING NORTHEAST
AT 30 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...EASTFORD...STURBRIDGE...
  SOUTHBRIDGE...WOODSTOCK...BROOKFIELD...POMFRET...CHARLTON...
  DUDLEY...EAST BROOKFIELD...PUTNAM...SPENCER...WEBSTER...OXFORD...
  THOMPSON...LEICESTER...AUBURN...PAXTON...SUTTON...MILLBURY...
  BURRILLVILLE...WORCESTER...DOUGLAS...HOLDEN...GRAFTON...
  WHITINSVILLE...WEST BOYLSTON...NORTHBRIDGE...SHREWSBURY...
  BOYLSTON...UPTON...WESTBOROUGH AND UXBRIDGE.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4242 7180 4225 7159 4198 7160 4169 7220
      4199 7222 4212 7235

WTB
Special weather statement, Aug 5, 2:46 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
346 PM EDT SUN AUG 5 2012

MAZ004-005-026-NHZ011-012-015-052045-
CENTRAL MIDDLESEX COUNTY MA-CHESHIRE NH-EASTERN HILLSBOROUGH
NH-NORTHERN WORCESTER MA-NORTHWEST MIDDLESEX COUNTY MA-WESTERN AND
CENTRAL HILLSBOROUGH NH-
346 PM EDT SUN AUG 5 2012

AT 345 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH
ALONG A LINE EXTENDING FROM WINCHENDON AND WESTMINSTER TO HOLDEN.
THE STORMS WERE MOVING NORTHEAST AT 35 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...WEST BOYLSTON...ASHBURNHAM...
  RINDGE...FITCHBURG...STERLING...LEOMINSTER...CLINTON...ASHBY...
  LUNENBURG...LANCASTER...NEW IPSWICH...SHARON...TOWNSEND...
  SHIRLEY...BOLTON...GREENVILLE...MASON...TEMPLE...HARVARD...AYER...
  BROOKLINE...GROTON...PEPPERELL...BOXBOROUGH...WILTON...HOLLIS...
  ACTON...LYNDEBOROUGH...LITTLETON...MILFORD...DUNSTABLE...
  WESTFORD...NASHUA...MONT VERNON...AMHERST...TYNGSBORO...CARLISLE...
  HUDSON...CHELMSFORD...LITCHFIELD...MERRIMACK...LOWELL...
  BILLERICA...DRACUT...PELHAM...BEDFORD AND MANCHESTER.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES. WINDS MAY BE
STRONG ENOUGH TO BRING DOWN SMALL BRANCHES. MINOR STREET FLOODING AND
PONDING OF WATER IN POOR DRAINAGE AREAS IS ALSO POSSIBLE.

HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN
LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4293 7139 4293 7144 4284 7143 4283 7138
      4278 7134 4277 7129 4255 7123 4231 7190
      4253 7199 4271 7222 4304 7150

WTB
Local storm report, Aug 5, 3:05 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TAUNTON MA
405 PM EDT SUN AUG 05 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     GREENFIELD              42.59N  72.60W
08/05/2012                   FRANKLIN           MA   BROADCAST MEDIA

            TREE UPROOTED ON SILVER ST

0247 PM     TSTM WND DMG     BERNARDSTON             42.67N  72.55W
08/05/2012                   FRANKLIN           MA   AMATEUR RADIO

            TREES DOWN ON ROUTES 10 AND 142. ROAD CLOSED.

0257 PM     TSTM WND DMG     NORTHFIELD              42.71N  72.44W
08/05/2012                   FRANKLIN           MA   AMATEUR RADIO

            LARGE TREE AND WIRES DOWN ON RT 142 AT WOZNIAK RD

0301 PM     TSTM WND DMG     WINCHESTER              42.78N  72.38W
08/05/2012                   CHESHIRE           NH   AMATEUR RADIO

            TREE DOWN ON JONES RD

0305 PM     TSTM WND DMG     HADLEY                  42.35N  72.58W
08/05/2012                   HAMPSHIRE          MA   AMATEUR RADIO

            TREE DOWN ON HOUSE ON BAY RD

0325 PM     TSTM WND DMG     LEYDEN                  42.70N  72.62W
08/05/2012                   FRANKLIN           MA   AMATEUR RADIO

            TREE DOWN ON WIRES ON EAST HILL RD

0327 PM     TSTM WND DMG     SWANZEY                 42.87N  72.28W
08/05/2012                   CHESHIRE           NH   AMATEUR RADIO

            TREE AND WIRES DOWN ON FLAT ROOF MILL RD

0328 PM     TSTM WND DMG     HARRISVILLE             42.95N  72.10W
08/05/2012                   CHESHIRE           NH   AMATEUR RADIO

            TREE AND WIRES DOWN ON MASON RD

0340 PM     TSTM WND DMG     BENNINGTON              43.00N  71.93W
08/05/2012                   HILLSBOROUGH       NH   AMATEUR RADIO

            TREE AND WIRES DOWN ON ROUTE 202 AT ROUTE 137

&&

JWD

The radar

The Brookhaven radar (KOKX), 121 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Hartford

When
August 5, 3:45 PM EST
Where
Hartford County, Granby
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
41.950, -72.780

A tree was downed by thunderstorm winds blocking the road.

Thunderstorm Wind, Hartford

When
August 5, 3:55 PM EST
Where
Hartford County, Enfield
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
41.970, -72.570

Pieces of aluminum siding was blown off two homes on Glen Arden Lane.

Thunderstorm Wind, Hartford

When
August 5, 3:58 PM EST
Where
Hartford County, 0.51 mi W of Simsbury
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
41.880, -72.810

A large tree was downed by thunderstorm winds blocking Route 167.

Thunderstorm Wind, Hartford

When
August 5, 4:10 PM EST
Where
Hartford County, South Windsor
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Amateur Radio
Coordinates
41.820, -72.620

Trees and wires on Sullivan and Pierce Streets were downed by thunderstorm winds.

Flood, Hartford

When
August 5, 4:43 PM EST to 5:43 PM EST
Where
Hartford County, 1.5 mi WNW of New Britain to 1.65 mi NNW of New Britain
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.682, -72.805

Minor street flooding at the intersections of Corbin and Osgood Avenues and Biruta Street and Farmington Avenue.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2012Every state in 2012This day in weather historyWarnings in Connecticut, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 408512, 408516, 408517, 408519, 408522.